Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 21, 2021Cassia County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 21, 2021, 7:55 PM MDT for Cassia County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 7:55 PM MDT (01:55 UTC)
Expired
Jul 21, 2021, 8:45 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID

County Cassia County, ID

The radar

The Salt Lake City radar (KMTX), 152 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3518 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS85 KPIH 220155
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
755 PM MDT Wed Jul 21 2021
 
IDZ055-056-220245-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
755 PM MDT Wed Jul 21 2021

...THUNDERSTORMS SOUTH OF OAKLEY RESERVOIR ON THE UTAH BORDER MOVING 
NORTHEAST TOWARD THE SOUTH CARSON FIRE AND THE CITY OF ROCKS THROUGH 
845 PM MDT...

At 750 PM MDT, Doppler radar was tracking a thunderstorms south of 
the Oakley Reservoir near the Utah border, moving northeast at 10 
mph.

Brief moderate rain, occasional lightning, and wind gusts to 40 mph 
are possible with these storms as they lift northeast toward the 
South Carson Fire and the City of Rocks. Fire personnel working on 
the South Carson Fire should be prepared for strong winds gusts from 
the southwest and moderate rain sometime after 830 PM through 900 PM 
MDT.

Locations impacted include...
Oakley Reservoir, Oakley and City Of Rocks. 

LAT...LON 4199 11408 4229 11398 4214 11363 4199 11379
TIME...MOT...LOC 0150Z 209DEG 9KT 4201 11399 

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:23 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 2:23 PM MDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
223 PM MDT Wed Jul 21 2021

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
A dome of high pressure centered over the 4-Corners region continues
to wrap monsoon moisture into our SE Idaho forecast area with it's
clockwise flow. Today, isolated t-storms have already initiated
across the Central Mntns, MT border, and Cassia County/Raft River
region, and these are the areas that will remain favored for
activity, with perhaps a few cells escaping into the Snake Plain
this eve. OVERALL, coverage looks a bit more isolated today compared
to yesterday, and despite continued monsoon moisture, PWATs have
eased slightly today into the 0.5" to 0.9" range per the HREF
ensemble mean, which MIGHT take the edge off some of the heavy
downpours and localized flood potential. Still, stronger cores will
need to be monitored for small hail and heavy rain, with lightning
of course a concern for new fire starts. Gusty wind potential, while
not zero, is low given continued dew points in the upper 40s to mid
50s (so we've lost the ideal dry-microburst regime we normally see
here in SE Idaho which would be characterized in part by very dry
low-level air below 600-500mb). Thurs, one more round of afternoon/
eve t-storms is expected (with perhaps even a few isolated showers/t-
storms during the AM), with the high-res CAMs suggesting slightly
greater coverage again than today and HREF mean PWATs again surging
to 0.8" to 1.2" for most of our CWA (well above average and
potentially supporting rainfall rates in excess of 0.50" per hour).
Thus, lightning and torrential rainfall/localized flash
flooding/debris flows will return as the core concerns tomorrow,
with hail also possible in stronger cores. Have added mention of
heavy rainfall to the grids. For now we've held t-storm coverage at
isolated in the forecast, but we may need to nudge to scattered for
portions of the srn/ern highlands with resultant potential for a Red
Flag Warning (see the FIRE WEATHER section below for more on fire wx
concerns). Our pattern finally starts to change Fri as a trough
crossing the nrn Rockies into the nrn Plains Thurs/Fri "flattens"
the ridge and shunts monsoon moisture back to our south with more of
a zonal westerly flow taking over across Idaho, setting us up for 3
days of largely dry wx lasting through the weekend. - KSmith

.LONG TERM...SATURDAY THROUGH NEXT WEDNESDAY...
After a dry weekend with high temps topping out about 5-8 degrees
above normal (in the upper 80s to mid 90s), models nudge the srn
high pressure dome a bit further east and amplify it's ridge,
putting SE Idaho back into a SW flow on the west side of the ridge
and bringing monsoon moisture back northward, particularly starting
Tue. High temps are also expected to nudge back toward the upper 90s
Mon, and potentially Tue depending on cloud cover with a response
seen in the ECMWF EFI (Extreme Forecast Index) both days.
Accordingly, the 8-14 Day CPC outlook continues to favor above
normal temps and above normal precip. - KSmith

&&

.AVIATION...
Isolated to scattered thunderstorms remain forecast for all of East
Idaho, and have maintained VCTS at all terminals through the evening.
High resolution model trends maintain showers overnight for
KPIH/KIDA/KBYI/KDIJ. At this point, do not expect any of this
activity to stay developed to thunderstorms overnight, but it
won't be out of the question. Better chances for thunderstorm re-
development exist for these sites after sunrise Thurs AM. - DMH

&&

.FIRE WEATHER...
Isolated to scattered thunderstorms remain the focus for East Idaho
fire concerns today and Thursday. Red Flag Warnings continues for
the central mountain zones through this evening, with isolated
coverage elsewhere. Showers continue overnight mainly Snake Plain
and south/east, though would not be surprised to see a lightning
strike or two. Better chances for development into stronger cells
occurs during the day Thursday, along with potential for locally
heavy downpours. Drier air is beginning to work into the region from
the west, so we're seeing isolated thunderstorms in the central
mountains and Snake Plain. The dry push shift across most of the
region beginning Friday, with much of the monsoonal flow pushed
south and east of East Idaho. Thus expect humidities to trend drier
and temperatures to trend upward...again... through the weekend into
early next week. The next potential for thunderstorms across the
region looks to be Tuesday, with better chances into midweek as the
upper high strengthens over the central Rockies, pulling monsoonal
moisture north through the Great Basin once again. - DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ475-476.

&&

In the hours before

Special weather statement, Jul 21, 4:59 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
459 PM MDT Wed Jul 21 2021

IDZ055-056-212345-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
459 PM MDT Wed Jul 21 2021

...THUNDERSTORM SOUTH OF OAKLEY ALONG THE UTAH BORDER MOVING
NORTHEAST TOWARD CITY OF ROCKS THROUGH 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a thunderstorm 13 miles
south of the Oakley Reservoir, moving northeast at 15 mph.

Brief moderate rain and wind gusts to 40 mph are possible with this
storm as it moves northeast toward City of Rocks. Firefighters
working the South Carson Fire should be prepared for southerly
outflow wind gusts from this system through 600 PM MDT.

Locations impacted include...
Almo and City Of Rocks.

LAT...LON 4199 11406 4224 11382 4206 11356 4199 11368
TIME...MOT...LOC 2254Z 223DEG 11KT 4197 11393

Huston
Special weather statement, Jul 21, 5:04 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
504 PM MDT Wed Jul 21 2021

IDZ057>059-212345-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
504 PM MDT Wed Jul 21 2021

...THUNDERSTORM SOUTHEAST OF MALTA MOVING NORTHEAST TOWARD RURAL
SOUTHWEST POWER COUNTY THROUGH 545 PM MDT...

At 501 PM MDT, Doppler radar was tracking a thunderstorm 10 miles
southeast of Malta, moving northeast at 20 mph.

Brief heavy rain and wind gusts to 40 mph are possible with this
storm as it crosses Interstate 84 near Sublett and moves northeast
into rural southwest Power County through 545 PM MDT.

Locations impacted include...
Roy, Sweetzer Summit and Sublett Reservoir.

LAT...LON 4212 11317 4224 11333 4255 11296 4234 11273
TIME...MOT...LOC 2301Z 230DEG 16KT 4225 11318

Huston
Special weather statement, Jul 21, 5:14 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
514 PM MDT Wed Jul 21 2021

IDZ073-075-220000-
Wood River Foothills ID-Sun Valley Region ID-
514 PM MDT Wed Jul 21 2021

...THUNDERSTORM NORTHEAST OF FAIRFIELD MOVING NORTHEAST TOWARD
KETCHUM THROUGH 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a thunderstorm 7 miles
northeast of Fairfield, moving northeast at 30 mph.

Brief heavy rain and wind gusts to 40 mph are possible with this
storm as it moves northeast into Ketchum around 600 PM MDT.

Locations impacted include...
Hailey, Ketchum and Sun Valley.

LAT...LON 4383 11447 4368 11416 4335 11453 4340 11453
      4340 11455 4343 11455 4346 11451 4348 11451
      4349 11452 4349 11453 4351 11457 4352 11458
      4353 11460 4356 11459 4357 11463 4360 11466
TIME...MOT...LOC 2312Z 214DEG 27KT 4340 11466

Huston
Special weather statement, Jul 21, 5:19 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pocatello ID
519 PM MDT Wed Jul 21 2021

IDZ054-055-057-058-220015-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
519 PM MDT Wed Jul 21 2021

...THUNDERSTORM NEAR NEELEY MOVING NORTHEAST TOWARD AMERICAN FALLS
THROUGH 615 PM MDT...

At 516 PM MDT, Doppler radar was tracking a thunderstorm near
Neeley, moving northeast along the southern periphery of
Interstate 86 at 10 mph.

Brief heavy rain and wind gusts to 40 mph are possible with this
storm as it moves northeast toward American Falls through 615 PM
MDT. Fire crews working the Lusk Fire may also experience northerly
outflow winds as this system passes by to the north.

Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Rockland,
Fort Hall Bannock Creek Lodge and Massacre Rocks.

LAT...LON 4253 11291 4265 11309 4294 11282 4276 11254
TIME...MOT...LOC 2316Z 222DEG 11KT 4265 11294

Huston
Special weather statement, Jul 21, 6:31 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
631 PM MDT Wed Jul 21 2021

IDZ055-056-220130-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
631 PM MDT Wed Jul 21 2021

...LINE OF WEAK THUNDERSTORMS DEVELOPING OVER THE MAGIC MOUNTAIN
REGION MOVING NORTH-NORTHEAST TOWARD OAKLEY AND BURLEY THROUGH 725
PM MDT...

At 625 PM MDT, Doppler radar was tracking a line of weak
thunderstorms extending from 9 miles southeast of Hazelton to 7
miles west of Oakley Reservoir to 21 miles southwest of Oakley.
This line was moving northeast at 25 mph.

Light rain, occasional lightning, and wind gusts to 30 mph are
possible with these storms as they move northeast toward Oakley and
Burley through 725 PM MDT. Fire crews working the South Carson Fire
should be prepared for northerly outflow winds through 725 PM MDT.

Locations impacted include...
Burley, Rupert, Heyburn, Oakley Reservoir, Paul and Oakley.

LAT...LON 4199 11415 4220 11413 4252 11402 4253 11399
      4254 11393 4263 11393 4289 11355 4213 11378
      4199 11398
TIME...MOT...LOC 0025Z 211DEG 22KT 4252 11398 4220 11408 4199 11412

Huston
Special weather statement, Jul 21, 7:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
755 PM MDT Wed Jul 21 2021

IDZ055-056-220245-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
755 PM MDT Wed Jul 21 2021

...THUNDERSTORMS SOUTH OF OAKLEY RESERVOIR ON THE UTAH BORDER MOVING
NORTHEAST TOWARD THE SOUTH CARSON FIRE AND THE CITY OF ROCKS THROUGH
845 PM MDT...

At 750 PM MDT, Doppler radar was tracking a thunderstorms south of
the Oakley Reservoir near the Utah border, moving northeast at 10
mph.

Brief moderate rain, occasional lightning, and wind gusts to 40 mph
are possible with these storms as they lift northeast toward the
South Carson Fire and the City of Rocks. Fire personnel working on
the South Carson Fire should be prepared for strong winds gusts from
the southwest and moderate rain sometime after 830 PM through 900 PM
MDT.

Locations impacted include...
Oakley Reservoir, Oakley and City Of Rocks.

LAT...LON 4199 11408 4229 11398 4214 11363 4199 11379
TIME...MOT...LOC 0150Z 209DEG 9KT 4201 11399

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:31 PM MDTSpecial Weather StatementPIHCassia59 min
Jul 21, 8:10 PM MDTSpecial Weather StatementPIHBingham65 min
Jul 21, 9:46 PM MDTSpecial Weather StatementPIHBingham, Power59 min
Jul 22, 2:00 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Butte, Caribou, Cassia and 12 more19 hr
Jul 22, 10:36 AM MDTSpecial Weather StatementPIHPower39 min
Jul 22, 1:46 PM MDTSpecial Weather StatementPIHOneida59 min
Jul 22, 2:37 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power38 min
Jul 22, 3:07 PM MDTSpecial Weather StatementPIHOneida38 min
Jul 22, 3:11 PM MDTSpecial Weather StatementPIHOneida34 min
Jul 22, 3:18 PM MDTSpecial Weather StatementPIHBonneville12 min
Jul 22, 3:24 PM MDTSpecial Weather StatementPIHCassia36 min
Jul 22, 3:39 PM MDTSpecial Weather StatementPIHBannock51 min
Jul 22, 3:50 PM MDTSpecial Weather StatementPIHOneida55 min
Jul 22, 4:09 PM MDTSpecial Weather StatementPIHPower51 min
Jul 22, 4:45 PM MDTSpecial Weather StatementPIHOneida, Power60 min
Jul 22, 5:07 PM MDTSpecial Weather StatementPIHCaribou53 min
Jul 22, 5:14 PM MDTSpecial Weather StatementPIHFranklin46 min
Jul 22, 5:47 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin88 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.